Nevada, 2004

Heavy Snow in Nevada, February 27, 2004

February 27, 2004 · NWS LKN · 3 events in 3 counties and zones

Snowfall amounts reported were: 9 inches at Great Basin National Park; 8 inches at McGill, Eureka, and Lamoille.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Snowfall amounts reported were: 9 inches at Great Basin National Park; 8 inches at McGill, Eureka, and Lamoille.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 26, 10:00 PM PST, 5 hours earlier.

Area forecast discussion, Feb 26, 10:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1000 PM PST THU FEB 26 2004

.SYNOPSIS...A SLOW-MOVING STORM SYSTEM OFF THE PACIFIC NORTHWEST
COAST WILL CONTINUE TO BRING UNSETTLED WEATHER TO NORTHERN AND
CENTRAL NEVADA THROUGH EARLY SATURDAY. WEAK HIGH PRESSURE WILL
BRING A BRIEF PERIOD OF DRY WEATHER SUNDAY...BEFORE ANOTHER PACIFIC
STORM BRINGS A RETURN TO UNSETTLED WEATHER.
&&

.UPDATE...UPDATED ZONES AND WSW TO ACCOUNT FOR RADAR/SAT/SFC OB
TRENDS. WINDS HAVE DECREASED...SO WINTER WEATHER ADVISORIES WERE
CHANGED TO SNOW/BLOWING SNOW ADVISORIES. OVERALL DECREASE IN RADAR
RETURNS OVER EASTERN CWA...BUT BACK EDGE OF CLOUDS SLOW TO MOVE
EASTWARD. SAVADEL

.PREV DISCUSSION...128AM. WV IMAGERY SHOWING CLOSED LOW BEGINNING TO
MOVE INTO THE OREGON/NRN CALIFORNIA COAST. LOTS OF COLD UNSTABLE AIR
AS EVIDENCED PREVIOUSLY BY THE LIGHTNING STRIKES ACROSS NORTHERN
CALIFORNIA. WAVE DEVELOPING ON THE FRONTAL SYSTEM THAT IS NOW JUST
EAST OF TONOPAH. SO IN THE IMMEDIATE SHORT TERM...THINK OUR WINTER
WEATHER ADVISORY IS STILL ON TRACK. CONCERNED ABOUT THE UNSTABLE AIR
FOR THIS AFTERNOON. BOTH GFS AND META SHOW NEG LIS OVER ELKO AND
WHITE PINE COUNTIES FROM THIS AFTERNOON INTO THE EVENING. GOOD
COUPLETING SHOWN ON BOTH MODELS DURING THIS TIME-FRAME AND A FAIRLY
STRONG JET IS PROGGED ON BOTH MODELS DOWN NEAR NORTHERN NYE COUNTY
THIS AFTERNOON. ADDED ISOLATED TSTMS TO THIS AFTERNOON FORECAST FOR
ELKO AND WHITE PINE COUNTIES. WINDS BEGINNING TO DIE OFF ACROSS THE
NORTH WITH ONLY OUR SOUTHERN ZONES STILL BLOWING PRETTY GOOD. WILL
KEEP THE ADVISORY GOING THROUGH THIS MORNING FOR THE SAME AREAS.
FRONT PUSHES SOUTH AND EAST BY THIS EVENING AROUND 06Z AND THINGS
SHOULD SETTLE DOWN SOMEWHAT. CLOSED LOW SPINS ANOTHER VORT INTO
NORTHERN NEVADA FRIDAY MORNING WHICH SHOULD GIVE OUR EASTERN ZONES
ANOTHER GOOD THREAT OF PRECIP...SO KEPT PREVIOUS FORECAST FOR LIKELY
POPS FOR FRIDAY AFTERNOON. WEAK RIDGING STILL IN STORE FOR
SATURDAY...BUT COULDNT DRY OUT THE FORECAST AREA ENTIRELY. GRADUAL
DRYING FROM THE SOUTH EXPECTED THROUGH THE DAY SATURDAY TO SLT CHC
POPS ACROSS THE EXTREME NORTH SATURDAY NIGHT.

.LONG TERM...MODELS SHOWING A BIT OF A SHIFT WITH NEXT UPPER LEVEL
SYSTEM WHICH IS NOW BEING SHOWN TO MOVE DOWN WEST COAST WITH LOW
CENTER OFF OF BAJA EARLY NEXT WEEK. THIS WILL CONTINUE THE DIRTY
NORTH TO NORTHWEST FLOW ALOFT OVER THE CWA THROUGH THE MIDDLE OF
NEXT WEEK WITH WEAK S/WV FEATURES MOVING THROUGH THE GREAT BASIN IN
SYNOPTIC FLOW. WILL LEAVE EXTENDED BROADBRUSHED WITH SCHC TO CHC
POPS FOR NOW AS TIMING AND PLACEMENT OF FEATURES IN THE FLOW REMAIN
A BIT UNCERTAIN AND CONFIDENCE IN DETERMINING EXACT BREAKS IN THE
FLOW IS RATHER LOW ATTM.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW ADVISORY
THROUGH NOON TODAY NVZ013...NVZ035 AND NVZ037.
SNOW ADVISORY NVZ031 AND NVZ032 THROUGH NOON TODAY.
SNOW ADVISORY THROUGH THIS AFTERNOON NVZ034.
&&

CLAYCOMB/FEHRN/SAVADEL
Hazardous weather outlook, Feb 26, 4:18 PM PST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
418 PM PST THU FEB 26 2004

NVZ013-030>037-271500-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
418 PM PST THU FEB 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEVADA.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM MOVING IN FROM THE PACIFIC NORTHWEST
WILL CONTINUE TO CAUSE SHOWERY...UNSETTLED WEATHER OVER THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH SATURDAY BEFORE A BRIEF DRY
PERIOD RETURNS SUNDAY. ANOTHER STRONG PACIFIC STORM SYSTEM WILL
AFFECT NORTHERN AND CENTRAL NEVADA STARTING MONDAY WITH UNSETTLED
WEATHER CONDITIONS FOR THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WHITWORTH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, S Lander & S Eureka

When
February 27, 3:00 AM PST to 10:00 AM PST
Where
S Lander & S Eureka forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Heavy Snow, Sw & Sc Elko

When
February 27, 3:00 AM PST to 6:00 AM PST
Where
Sw & Sc Elko forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, White Pine

When
February 27, 5:00 AM PST to 10:00 PM PST
Where
White Pine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432501, 5432503, 5432502.